Article Text

PDF

A 67 year old woman with renal failure and sinus bradycardia1

Statistics from Altmetric.com

Q1: What are the possible causes of renal failure?

The most likely cause of the renal failure was introduction of the ACE inhibitor for treatment of hypertension. It is possible that this patient could have small vessel atheromatous renovascular disease or even bilateral renal artery stenosis. The renal failure could also be due to diabetes or hypertension, although the speed of progression makes the natural history of either disease unlikely.

Q2: What was the likely cause for the sinus bradycardia?

In this case, the sinus bradycardia was due to the effect of the increased dose of atenolol, the elimination of which was prolonged by the renal failure, therefore making the drug more potent. Other causes of sinus bradycardia are other drugs (for example, digoxin, verapamil), myocardial infarction, hypothyroidism, hypothermia or, more commonly, age related degeneration of the conduction system (sinoatrial disease). Symptomatic bradycardia associated with syncope or pre-syncopal episodes requires insertion of a temporary pacing wire and a permanent pacemaker may need to be considered.

Q3: Why did the temporary pacemaker fail to capture?

The most likely explanation is due to an increase in pacing threshold caused by derangement of serum biochemistry and severe acidosis, rather than inappropriate positioning of the temporary pacing wire. The augmented effect of atenolol may also be a contributory factor to the increase in pacing threshold. The ECG in fig 1 (see p 46) demonstrates failure to capture.

Discussion

This case illustrates the hazards of drug treatment for hypertension in patients who have mild renal impairment. Worsening of renal failure after initiation of an ACE inhibitor, may indicate underlying bilateral renal artery stenosis, which is usually reversible on stopping the drug. Initial screening is by renal ultrasound or spiral computed tomography scanning and confirmation of diagnosis can be made by either renal arteriography or magnetic resonance angiography.1

The elimination half life of atenolol, a hydrophilic β-receptor blocking drug, which is predominately eliminated via the kidneys, can increase from 6–9 hours to up to 36 hours in patients with renal failure.2,3 The systemic effects of the drug can therefore be enhanced and severe bradycardia may occur. This prolongation of elimination half life requires a dosage adjustment of the drug in patients with renal failure. The effects of β-blockade are reversed by stopping the drug and giving atropine and isoprenaline. If the blood pressure is low, and cardiac failure is prominent, dobutamine should be started. Intravenous glucagon can be given if hypoglycaemia is a problem. A temporary pacing wire is often required.

Right ventricular pacing is identified by a high frequency pacemaker signal followed by a broad complex QRS configuration demonstrating a left bundle branch block pattern. Due to filtering systems in modern ECG monitoring equipment, it may be necessary to change the chosen lead until an adequate pacing “spike” is seen. Capture can be verified by increasing the heart rate at the pacing box and identifying an appropriate increase in heart rate on the ECG monitor and a similar increase in the pulse rate. The threshold, which is the amplitude in volts needed to maintain capture, can be measured, then doubled to ensure pacing continues in the acute period when the threshold will rise due to trauma at the interface of the tip of the wire and the myocardium.4

Failure to capture can occur when the tip of the wire has been placed in an infarcted area or the coronary sinus. It is apparent when a pacemaker signal appears without an appropriate evoked response and the pulse rate does not correspond with the “spikes” seen on the ECG trace (fig 1; p 46). Capture thresholds are adversely affected and increased by acidosis, hypoxia, hyperglycaemia, or any other severe metabolic derangement.5 Pharmacological intervention with class Ia and Ic antiarrhythmic drugs, verapamil, β-blockers, hypertonic saline, and glucose-insulin infusion can also adversely affect capture thresholds. Electrolyte effects tend to be transient, and the pacing threshold may normalise after correction of these disturbances.

Learning points

  • ACE inhibitors may precipitate renal failure in patients with underlying small vessel atheromatous renovascular disease or bilateral renal artery stenosis.

  • Water soluble β-blockers—for example, atenolol—are excreted by the kidneys and accumulate in renal impairment; dose reduction is often necessary.

  • Treatment by β-blockers is a common cause of sinus bradycardia, which may reverse on stopping the drug.

  • Reversal of β-blocker effects may require temporary pacing.

  • Failure of a temporary pacing wire to capture may be due to biochemical derangement, not operator incompetence!

Final diagnoses

(1) Sinus bradycardia secondary to decreased elimination of atenolol therapy in renal failure and (2) temporary pacing wire failure to capture secondary to derangement of serum biochemistry.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles